We appreciate the many thoughtful points made by Dr Tsai on our article. Dr Tsai raises some concerns on pursuing this line of research with ketamine or other agents targeting other modulatory sites or subunits at the N-methyl-D-aspartate (NMDA) receptor complex because of adverse events that may occur with their use.
First, in terms of neurotoxic effects, noncompetitive NMDA antagonists (eg, ketamine, dizocilpine) have been reported to produce reversible vacuolation, except at very high doses, with short-term but not long-term administration in the posterior cingulate and retrosplenial cortices of rats.1 The precise mechanism of vacuolation is unknown but the transient morphological change has been noted to anatomically coincide with areas of increased cerebral glucose metabolism.2 These effects are seen at doses exceeding the therapeutically relevant range, and the functional consequences, if any, remain unknown. Importantly, vacuolation is not a universal phenomenon of drugs that act through antagonism of the NMDA receptor complex. Thus, several studies using compounds acting at sites within the NMDA receptor complex (eg, NR2B receptor subunit) have not reported vacuolation in rodents.3